Advertisement

Weakly homogeneous variational inequalities and solvability of nonlinear equations over cones

  • M. Seetharama Gowda
  • David Sossa
Full Length Paper Series A
  • 88 Downloads

Abstract

Given a closed convex cone C in a finite dimensional real Hilbert space H, a weakly homogeneous map \(f\,{:}\,C\rightarrow H\) is a sum of two continuous maps h and g, where h is positively homogeneous of degree \(\gamma \) (\(\ge 0\)) on C and \(g(x)=o(||x||^\gamma )\) as \(||x||\rightarrow \infty \) in C. Given such a map f, a nonempty closed convex subset K of C, and a \(q\in H\), we consider the variational inequality problem, \({\text {VI}}(f,K,q)\), of finding an \(x^*\in K\) such that \(\langle f(x^*)+q,x-x^*\rangle \ge 0\) for all \(x\in K.\) In this paper, we establish some results connecting the variational inequality problem \({\text {VI}}(f,K,q)\) and the cone complementarity problem \({\text {CP}}(f^{\infty },K^{\infty },0)\), where \(f^{\infty }:=h\) is the homogeneous part of f and \(K^{\infty }\) is the recession cone of K. We show, for example, that \({\text {VI}}(f,K,q)\) has a nonempty compact solution set for every q when zero is the only solution of \({\text {CP}}(f^{\infty },K^{\infty },0)\) and the (topological) index of the map \(x\mapsto x-\Pi _{K^{\infty }}(x-G(x))\) at the origin is nonzero, where G is a continuous extension of \(f^{\infty }\) to H. As a consequence, we generalize a complementarity result of Karamardian (J Optim Theory Appl 19:227–232, 1976) formulated for homogeneous maps on proper cones to variational inequalities. The results above extend some similar results proved for affine variational inequalities and for polynomial complementarity problems over the nonnegative orthant in \({\mathcal {R}}^n\). As an application, we discuss the solvability of nonlinear equations corresponding to weakly homogeneous maps over closed convex cones. In particular, we extend a result of Hillar and Johnson (Proc Am Math Soc 132:945–953, 2004) on the solvability of symmetric word equations to Euclidean Jordan algebras.

Keywords

Variational inequality problem Weakly homogeneous map Complementarity problem Degree Word equation 

Mathematics Subject Classification

90C33 15A24 17C20 

References

  1. 1.
    Armstrong, S., Hillar, C.: Solvability of symmetric word equations in positive definite letters. J. Lond. Math. Soc. 76, 777–796 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Cottle, R.W., Pang, J.-S., Stone, R.: The Linear Complementarity Problem. Academic Press, Boston (1992)zbMATHGoogle Scholar
  3. 3.
    Duan, X., Liao, A., Tang, B.: On the nonlinear matrix equation \(X-\sum _{1}^{m}A_i^*X^{\delta _i}A_i=Q\). Linear Alg. Appl. 429, 110–121 (2008)CrossRefzbMATHGoogle Scholar
  4. 4.
    Facchinei, F., Pang, J.S.: Finite Dimensional Variational Inequalities and Complementarity Problems, vol. I. Springer, New York (2003)zbMATHGoogle Scholar
  5. 5.
    Facchinei, F., Pang, J.S.: Finite Dimensional Variational Inequalities and Complementarity Problems, vol. II. Springer, New York (2003)zbMATHGoogle Scholar
  6. 6.
    Faraut, J., Koranyi, A.: Analysis on Symmetric Cones. Oxford University Press, Oxford (1994)zbMATHGoogle Scholar
  7. 7.
    Gowda, M.S.: An analysis of zero set and global error bound properties of a piecewise affine function via its recession function. SIAM J. Matrix Anal. 17, 594–609 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Gowda, M.S.: Polynomial complementarity problems. Pac. J. Optim. 13, 227–241 (2017)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Gowda, M.S., Pang, J.S.: Some existence results for multivalued complementarity problems. Math. Oper. Res. 17, 657–669 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Gowda, M.S., Song, Y.: On semidefinite linear complementarity problems. Math. Progr. Ser. A 88, 575–587 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Gowda, M.S., Tao, J.: Z-transformations on proper and symmetric cones. Math. Progr. Ser. B 117, 195–222 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hillar, C., Johnson, C.R.: Symmetric word equations in two positive definite letters. Proc. Am. Math. Soc. 132, 945–953 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Karamardian, S.: An existence theorem for the complementarity problem. J. Optim. Theory Appl. 19, 227–232 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kojima, M., Saigal, R.: On the number of solutions of a class of complementarity problems. Math. Progr. 21, 190–203 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Lawson, J., Lim, Y.: The geometric mean, matrices, metrics, and more. Am. Math. Mon. 108, 797–812 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Lim, Y.: Solving the nonlinear equation \(X=Q+\sum _{1}^{m}M_iX^{\delta _i}M_i^*\) via a contraction principle. Linear Alg. Appl. 430, 1380–1383 (2009)CrossRefGoogle Scholar
  17. 17.
    Lloyd, N.G.: Degree Theory. Cambridge University Press, Cambridge (1978)zbMATHGoogle Scholar
  18. 18.
    Ortega, J.M., Rheinboldt, W.C.: Iterative Solution of Nonlinear Equations in Several Variables. Academic Press, New York (1970)zbMATHGoogle Scholar
  19. 19.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton, (1970)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature and Mathematical Optimization Society 2018

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of Maryland, Baltimore CountyBaltimoreUSA
  2. 2.Instituto de Ciencias de la IngenieríaUniversidad de O’HigginsRancaguaChile

Personalised recommendations